South Carolina, 2015

Damaging Winds in South Carolina, May 26, 2015

May 26, 2015 · NWS CAE · 2 events in 1 county or zone

A few severe thunderstorms took down some trees and powerlines in the Midlands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A few severe thunderstorms took down some trees and powerlines in the Midlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 26, 1:42 PM EST, 2 hours earlier.

Area forecast discussion, May 26, 1:42 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
242 PM EDT TUE MAY 26 2015

.SYNOPSIS...
HIGH PRESSURE OFF THE MID ATLANTIC COAST WILL CONTINUE PUSHING
MOISTURE INTO THE REGION THROUGH MIDWEEK. THIS WILL RESULT IN
INCREASING CHANCES OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ACROSS THE AREA THROUGH THURSDAY. AN UPPER RIDGE WILL BECOME
ENTRENCHED OVER THE AREA AGAIN DURING THE WEEKEND WITH DRIER AIR
EXPECTED.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS CONTINUE TO DEVELOP OVER THE SOUTHEASTERN MIDLANDS AND
SOUTHERN CSRA WITH A FEW SHOWERS MOVING INTO THE CENTRAL MIDLANDS.
HIGH PRESSURE OFFSHORE WILL CONTINUE PUSHING MOISTURE INTO THE
FORECAST AREA WITH AN UPPER LEVEL TROUGH CROSSING THROUGH WEST-
CENTRAL GA WILL MOVE INTO THE UPSTATE THIS EVENING. WITH MODERATE
INSTABILITY ACROSS THE REGION EXPECT SHOWERS TO DEVELOP INTO
THUNDERSTORMS ACROSS THE SOUTHERN MIDLANDS AND CSRA OVER THE NEXT
COUPLE OF HOURS. THE FOCUS WILL SHIFT WESTWARD WITH THE LOSS OF
HEATING THIS EVENING WITH SUPPORT FROM THE UPPER LEVEL TROUGH
INITIATING ACTIVITY OVER THE WESTERN PORTIONS OF THE FORECAST
AREA. WITH THE UPPER TROUGH SLOW TO CLEAR THE REGION EXPECT LOW
CHANCES OF SHOWERS AND THUNDERSTORMS...MAINLY ALONG AND NORTH OF
I-20...THROUGH DAYBREAK. POTENTIAL FOR SEVERE THUNDERSTORMS WILL
REMAIN LOW THROUGH THE PERIOD...WITH DAMAGING WIND GUSTS BEING THE
MAIN THREAT. TEMPERATURES OVERNIGHT WILL BE IN THE MIDDLE TO
UPPER 60S.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
SCATTERED SHOWERS WITH POSSIBLY EMBEDDED THUNDERSTORMS MAY BE
ONGOING WEDNESDAY MORNING ACROSS PARTS OF THE WESTERN MIDLANDS AND
FURTHER WEST INTO THE UPSTATE AS WEAK SHORTWAVE ENERGY SLOWLY
MOVING NORTHWARD AROUND THE PERIPHERY OF THE UPPER RIDGE INTERACTS
WITH ABUNDANT MOISTURE AND WEAK UPSLOPE SOUTHEASTERLY FLOW. WILL
KEEP CHANCE POPS EARLY WEDNESDAY ACROSS THE WESTERN MIDLANDS/CSRA
WITH A GRADIENT TO LOWER POPS TO THE EAST. PLUME OF DEEPER
MOISTURE WITH PRECIPITABLE WATER VALUES AROUND 1.5 INCHES OR
HIGHER WILL EXTEND ACROSS MUCH OF THE WESTERN HALF OF THE FORECAST
AREA ON WEDNESDAY AND WILL COMBINE WITH WEAK TO MODERATE
INSTABILITY AND RESULT IN SCATTERED CONVECTION ONCE AGAIN. HIGHEST
POPS WILL BE IN THE WEST WHERE BETTER MOISTURE EXISTS AND THERE IS
LESS INFLUENCE FROM THE UPPER RIDGE AND WILL CARRY A GRADIENT FROM
LOW LIKELY POPS WEST TO LOW CHANCE POPS EAST. SEVERE THREAT DOES
NOT APPEAR TO BE GREAT DUE TO THE MODEST INSTABILITY AND CONTINUED
WEAK SHEAR ENVIRONMENT BUT STILL CANNOT RULE OUT A POSSIBLE
ISOLATED STRONG TO SEVERE STORM. TEMPERATURES WILL BE A BIT COOLER
WEDNESDAY DUE TO EXTENSIVE CLOUDS AND MOISTURE WHICH COULD ALSO
LEAD TO WARMER OVERNIGHT LOWS.

THE UPPER RIDGE WILL TRY TO BEGIN BUILDING AGAIN ACROSS THE
SOUTHEASTERN STATES BUT THE DEEP MOISTURE PLUME WILL REMAIN ACROSS
THE UPSTATE AND MIDLANDS REGION PROVIDING ANOTHER AFTERNOON OF
SCATTERED CONVECTION WITH THE BEST CHANCES BEING ALONG AND NORTH
OF THE I-20 CORRIDOR. TEMPERATURES WILL WARM SLIGHTLY ON THURSDAY
COMPARED TO WEDNESDAY BUT CONTINUE TO GENERALLY BE IN THE MID 80S
FOR HIGHS AND MID TO UPPER 60S FOR LOWS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
THE UPPER RIDGE BECOMES RE-ESTABLISHED OVER THE SOUTHEASTERN STATES
FRIDAY AND CONTINUES THROUGH THE WEEKEND WHILE PERSISTENT SURFACE
RIDGING FROM THE WESTERN ATLANTIC INTO THE EAST COAST CONTINUES.
SUMMER LIKE CONDITIONS WILL EXIST WITH GENERALLY DIURNALLY INDUCED
ISOLATED TO SCATTERED CONVECTION EACH AFTERNOON/EVENING SAT-MON
WHILE THE MAIN STORM TRACK REMAINS DISPLAYED WELL TO THE NORTH
FROM THE MISSISSIPPI VALLEY ACROSS THE OHIO VALLEY INTO NEW
ENGLAND. SOME DIFFERENCES AMONG THE MEDIUM RANGE MODELS ARE NOTED
ON DAY 7 NEXT TUESDAY WITH THE GFS SHOWING A DISPLACED UPPER
TROUGH ACROSS THE WESTERN GULF COAST STATES WHILE THE ECMWF
DEVELOPS A CLOSED UPPER LOW OVER THE OHIO VALLEY WHICH ALLOWS
GREATER MOISTURE TO MOVE OVER THE AREA WITH A SOUTHWESTERLY FLOW
ALOFT RESULTING IN HIGHER RAIN CHANCES. TEMPERATURES DURING THE
PERIOD ARE EXPECTED TO BE NEAR TO ABOVE NORMAL WHILE RAIN CHANCES
WILL BE NEAR NORMAL THROUGH THE WEEKEND BUT INCREASE BY DAY 7
TUESDAY.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SHOWERS CONTINUE TO DEVELOP AROUND THE TAF SITES WITH ACTIVITY
EXPECTED THROUGH THIS EVENING. WSR-88D NETWORK SHOWS WIDELY
SCATTERED SHOWERS AND EXPECT LITTLE CHANGE NEAR THE TAF SITES
THROUGH THIS EVENING. AS SUCH HAVE REMAINED WITH VCSH AT
CAE/CUB/OGB AND VCTS AT AGS/DNL THROUGH THIS EVENING. WITH PLENTY
OF MOISTURE ACROSS THE REGION LOW CLOUDS WILL RETURN OVERNIGHT
WITH IFR EXPECTED AT ALL SITES. LIFR WILL BE POSSIBLE AROUND
DAYBREAK...HOWEVER CONFIDENCE IS CURRENTLY TOO LOW TO INCLUDE IN
TAFS. CONDITIONS WILL RETURN TO VFR AROUND 27/15Z WITH CONVECTION
ALSO POSSIBLE FROM 15Z THROUGH THE END OF THE PERIOD.

EXTENDED AVIATION OUTLOOK...EARLY MORNING RESTRICTIONS ARE
POSSIBLE THROUGH THE END OF THE WEEK...ALONG WITH BRIEF RESTRICTIONS
IN INCREASED CHANCES OF AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

99
Hazardous weather outlook, May 26, 1:37 AM EST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
237 AM EDT TUE MAY 26 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
270745-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
237 AM EDT TUE MAY 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 26, 3:35 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
435 PM EDT TUE MAY 26 2015

SCZ020-026-262115-
NEWBERRY-SALUDA-
435 PM EDT TUE MAY 26 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SALUDA AND
SOUTHWESTERN NEWBERRY COUNTIES...

AT 433 PM EDT...A STRONG THUNDERSTORM WAS NEAR SALUDA...OR 16 MILES
SOUTHWEST OF NEWBERRY...MOVING NORTH AT 15 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SILVERSTREET AND CHAPPELLS.

IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER
IN A THUNDERSTORM.

LAT...LON 3425 8191 3430 8189 3435 8173 3406 8165
      3401 8184 3409 8191 3413 8187 3415 8190
      3416 8191 3418 8190 3418 8192 3419 8192
      3420 8194
TIME...MOT...LOC 2033Z 158DEG 12KT 3407 8178

The radar

The Columbia radar (KCAE), 64 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saluda

When
May 26, 3:42 PM EST to 3:46 PM EST
Where
Saluda County, 1.79 mi SW of Colemans Xrds
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.080, -81.790

Dispatch reported multiple trees and powerlines down on Shiloh Road near Yarborough Road.

Thunderstorm Wind, Saluda

When
May 26, 4:36 PM EST to 4:40 PM EST
Where
Saluda County, 0.9 mi SE of Ridge Spg
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.840, -81.660

Dispatch reported several large limbs down blocking Boatwright Street in Ridge Spring.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2015Every state in 2015This day in weather historyWarnings in South Carolina, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568458, 568460.